Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Detroit, MI

August 21, 2003Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 21, 2003, 8:31 PM EDT for Livingston County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 8:31 PM EDT (00:31 UTC)
Expired
Aug 21, 2003, 9:30 PM EDT
In force
59 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Livingston County, MI

The radar

The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.2
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 220031
SVRDTX
MIC093-220130-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
831 PM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 930 PM EDT

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PARKERS CORNERS...OR 15
  MILES WEST OF HOWELL...MOVING EAST AT 20 MPH. THIS SEVERE
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH HAIL
  UP TO GOLF BALL SIZE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKERS CORNERS AT 840 PM EDT
  FOWLERVILLE...CONWAY TOWNSHIP AT 845 PM EDT
  HOWELL...COHOCTAH AT 905 PM EDT
  CHILSON AT 910 PM EDT
  HARTLAND AT 925 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4274 8428 4251 8426 4252 8370 4278 8370

$$

OKEEFE JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:42 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 3:42 PM EDT, 4 hours 49 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT THU AUG 21 2003

WILL ALLOW HEAT ADVISORY TO RUN ITS COURSE INTO THE EARLY EVENING.

MAIN CHALLENGE RESIDES IN THE SHORT TERM WITH APPROACHING FRONT.
SPECIAL 18Z SOUNDING HERE AT DTX INDICATES PLENTY OF INSTABILITY
WITH 92/72 YIELDING AN EXTREME 5000 J/KG. OTHER FACTORS NOTED IN
SOUNDING...0-6KM SHEAR MARGINALLY SUPPORTIVE AT 30 KNOTS...FREEZING
LEVEL HAS DROPPED ABOUT 1500 FEET SINCE THIS MORNING. MOISTURE AND
INSTABILITY ARE PLENTIFUL SUPPLY...BUT ABSENT AT LEAST RIGHT NOW IS
LIFT. BEST SURFACE CONVERGENCE WORKS INTO CWA WITH APPROACH OF FRONT
AFTER 00Z. BETWEEN 22Z AND 00Z MID LEVEL SHORT WAVE TROUGH WILL BE
WORKING ACROSS CWA. THIS SHOULD AID IN TSRA DEVELOPMENT. GIVEN THESE
STILL UNCERTAIN FACTORS PLAN TO MAINTAIN CHANCE SHRA/TSRA TONIGHT.
WITH DEW POINTS INTO THE LOW TO MID 70S...STILL EXPECT SUFFICIENT
INSTABILITY TO LINGER INTO THE EVENING HOURS TO MAINTAIN THE
POTENTIAL FOR SEVERE WEATHER.

SOME TIMING DIFFERENCES ON PUSHING FRONT ACROSS CWA BETWEEN GFS/ETA.
BUT...IN EITHER CASE FRONT IS OUT OF CWA BY 12Z FRIDAY...WITH MUCH
DRIER AND COOLER AIR FILTERING IN. 850MB DEW POINT DEPRESSION
INCREASES TO 30C BY SATURDAY AFTERNOON. CU SCHEME POINTS TO SOME
CHANCE FOR CU FRIDAY MORNING INTO AFTERNOON SOUTH. AT THIS POINT
PLAN TO MAINTAIN MOSTLY SUNNY SKIES FOR FRIDAY/SATURDAY DAYS AND
CLEAR NIGHTS.

FOR SUNDAY...GFS/ETA IN AGREEMENT ON RIDING SOME MID LEVEL MOISTURE
ACROSS CWA...SO PARTLY CLOUDY LOOKS GOOD THERE.

TEMPERATURES OVER THE WEEKEND SHOULD HOVER CLOSE TO SEASONAL NORMS
FOR HIGHS AND SLIGHTLY BELOW FOR LOWS GIVEN VERY DRY AIR MASS IN
PLACE.

ON MONDAY...PROGRESSIVE RUNS OF GFS BRING SYSTEM RIDING THE TOP OF
RIDGE CLOSER AND CLOSER TO CWA...WITH LATEST TRACK PUSHING LOW
ACROSS U.P./NORTHERN LAKE HURON...WITH WARM FRONT BRUSHING NORTHERN
PORTION OF CWA. BEST THETA-E ADVECTION REMAINS NORTH OF CWA WITH
SYSTEM. AT THIS POINT WILL MAINTAIN DRY FORECAST...BUT TRENDS ARE
POINTING TOWARD AT LEAST CHANCE POPS FOR NORTH THIRD OF CWA.

EXTENDED...

GFS OFFERS TWO FROPA OPPORTUNITIES FOR NEXT WEEK. SEVERAL RUNS OF
GFS NOW INSIST ON FROPA FOR TUESDAY. WILL INSERT MENTION OF CHANCE
SHRA/TSRA FOR TUESDAY. NEXT FROPA IS SCHEDULED FOR THURSDAY.
ENSEMBLES HERE ARE IN BETTER AGREEMENT WITH OPERATIONAL MODEL AND
WILL INSERT CHANCE SHRA/TSRA FOR THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE CLOSE TO CLIMO.

.DTX...HEAT ADVISORY UNTIL 9 PM...
       MIZ047-048-053-060>062-068>070-075-076-082-083.

OKEEFE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 4:13 PM EDT, 4 hours 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT THU AUG 21 2003

...HEAT ADVISORY IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR MUCH
OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

TEMPERATURES IN THE LOW TO MID 90S ALONG WITH HIGH HUMIDITY WILL
ALLOW HEAT INDEX VALUES TO REMAIN IN THE 100 TO 105 RANGE FOR MUCH
OF SOUTHEAST MICHIGAN INTO EARLY THIS EVENING. THEREFORE...A HEAT
ADVISORY CONTINUES.

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SAGINAW VALLEY AND
THUMB THIS EVENING WITH A CHANCE OF THUNDERSTORMS SOUTH OF THIS
REGION TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE PRIMARY
HAZARD WILL BE WIND GUSTS TO 60 MPH AND HEAVY RAINFALL...WITH HAIL
TO ONE INCH IN DIAMETER ALSO POSSIBLE. AVERAGE STORM MOTION WILL BE
TO THE EAST AT 30 MPH.

SURFACE DEWPOINTS IN THE LOW TO MID 70S WILL MAINTAIN AN UNSTABLE
ENVIRONMENT ACROSS SOUTHEAST MICHIGAN THROUGH THE EVENING HOURS. AN
UPPER LEVEL IMPULSE AND SURFACE COLD FRONT OVER WISCONSIN UPPER
MICHIGAN WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. AHEAD OF THE
FRONT...THERE IS A CHANCE OF THUNDERSTORMS. TIMING OF STORMS WOULD
BRING THE CHANCE INTO THE SAGINAW VALLEY AND THUMB BETWEEN 5 PM AND
10 PM...THE FLINT AREA BETWEEN 6 PM AND 11 PM...AND METRO DETROIT
BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

In the hours before

Local storm report, Aug 21, 7:43 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    BAD AXE                   MI   1.75 INCH HAIL
08/21/03   HURON

JHB
Local storm report, Aug 21, 7:50 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
750 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MONTROSE                  MI   1.00 INCH HAIL
08/21/03   GENESEE

JHB
Local storm report, Aug 21, 8:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
802 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    SWARTZ CREEK              MI   1.75 INCH HAIL
08/21/03   GENESEE

0741 PM    MOUNT MORRIS              MI   0.75 INCH HAIL
08/21/03   GENESEE

JHB
Local storm report, Aug 21, 8:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
804 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    GAINES                    MI   1.50 INCH HAIL
08/21/03   GENESEE

JHB
Local storm report, Aug 21, 8:22 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    FLINT                     MI   TSTM WND DMG
08/21/03   GENESEE                        SHED BLOWN OVER

0812 PM    FLINT                     MI   0.75 INCH HAIL
08/21/03   GENESEE

0817 PM    LAPEER                    MI   0.88 INCH HAIL
08/21/03   LAPEER

JHB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:06 PM EDTSevere Thunderstorm WarningDTXOakland54 min
Aug 21, 8:19 PM EDTSevere Thunderstorm WarningDTXGenesee41 min
Aug 21, 8:21 PM EDTSpecial Marine WarningDTX69 min
Aug 21, 8:47 PM EDTSevere Thunderstorm WarningDTXLapeer43 min
Aug 21, 8:48 PM EDTSpecial Marine WarningDTX27 min
Aug 21, 8:51 PM EDTTornado WarningDTXLivingston54 min
Aug 21, 9:44 PM EDTSevere Thunderstorm WarningDTXLapeer46 min
Aug 21, 9:54 PM EDTSevere Thunderstorm WarningDTXWashtenaw66 min
Aug 21, 10:11 PM EDTTornado WarningDTXWashtenaw64 min
Aug 21, 10:59 PM EDTSpecial Marine WarningDTX46 min
Aug 21, 11:06 PM EDTSevere Thunderstorm WarningDTXMonroe54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.